Hawaii, 2020

High Surf in Hawaii, December 17 to 18, 2020

December 17 to 18, 2020 · NWS HFO · 11 events in 11 counties and zones

A swell from the northwest caused surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, and the 6 to 12 feet along the west-facing shores of Oahu and Molokai. No significant property damage or injuries were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A swell from the northwest caused surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, and the 6 to 12 feet along the west-facing shores of Oahu and Molokai. No significant property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 17, 3:32 AM HST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 17, 3:32 AM HST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 AM HST Thu Dec 17 2020

.SYNOPSIS...
A wet pattern unfolding over the eastern end of the state will
support increasing rainfall coverage through Friday due to an
upper disturbance in the area. Some showers may become heavy and
lead to localized flooding concerns where the showers become
concentrated for any duration. In addition to the rainfall, a few
thunderstorms will be possible through Friday. Conditions should
gradually improve over the weekend as drier air moves in and the
upper disturbance shifts away from the state. Elsewhere, showers
will favor the typical windward areas with some making into
leeward locations, especially through the overnight and early
morning hours. Moderate easterly trade winds will become breezy
later today through Saturday, then gradually relax Sunday into
next week, likely enough for localized land and sea breezes.

&&

.DISCUSSION...
Morning satellite imagery showed a plume of deep moisture pooling
northward near or just east of the Big Island due to an upper
trough that has moved into the area. Satellite-derived winds and
the latest surface analysis showed a surface trough that has
formed a few hundred miles southeast of the Big Island in response
to this upper feature. Precipitable water fields reflect this
with a large area of near two inch values. Instability associated
with the upper trough in the area continues to trigger isolated
thunderstorms this morning over the waters south of Maui County.
Elsewhere, scattered showers are focusing mostly over windward and
mountain locations with moderate trades in place.

The latest short-term guidance remains in decent agreement and
depicts the pool of deep tropical moisture lurking to the east
shifting westward over the eastern end of the state later today,
then lingering through Friday. This moisture combined with the
added instability associated with the upper trough overhead will
translate to a wet pattern across the Big Island and potentially
for Maui County. Some showers may become heavy and lead to localized
flooding concerns where the showers become concentrated for any
duration. In addition to the rainfall, a few thunderstorms will be
possible through Friday. Although most of the coverage will focus
over windward and mountain locations with the easterly trades in
place, the potential for heavy showers and thunderstorms will
continue for leeward sections of the Big Island through the
afternoon and evening periods through Friday as the local sea
breezes develop. Additionally, some form of a wintry mix will
become a possibility on the summits of the Big Island through
Friday as the deeper moisture fills in.

Trade winds are forecast to become breezy later today through
Saturday as the gradient tightens between the ridge to the north
and the aforementioned surface trough drifting westward into the
area. Rainfall chances may increase for the western end of the
state as this area of moisture shifts closer tonight through
Friday. This combined with the trades trending up will allow some
showers to make it into leeward sections, especially through the
overnight and early morning periods.

Conditions should gradually begin to improve over the upcoming
weekend as the upper trough shifts eastward and away from the
state and upper heights rise. Trades will remain breezy Saturday,
but should begin to relax late Sunday into early next week as a
weakness in the ridge forms in response to a cold front passing to
the north. If this materializes, a land and sea breeze regime
will setup across the state.

&&

.AVIATION...
Mid- and upper-level troughing is above the islands, which is
producing unstable atmospheric conditions. There is also a low-
level trough approaching the Big Island from the southeast. In
addition, enhanced tropical moisture is moving into the region
from the east. The atmospheric instability combined with this
moisture will cause cloud cover and showers to increase later
today and tonight across portions of the island chain. Isolated
thunderstorms are also in the forecast over the eastern end of
the state.

VFR conditions prevail at most TAF sites early this morning.
However, satellite imagery and radar reflectivity data show low
clouds and showers moving into the windward sides of the Big
Island, so occasional MVFR conditions may develop at PHTO this
morning. In addition, the low clouds and showers will likely
produce periods of MVFR conditions along east facing slopes
through sunrise this morning, especially over the eastern Big
Island. These MVFR conditions may also spread to the windward
facing slopes of some of the smaller islands, including east
Maui, later today and tonight.

AIRMET Tango remains in effect for TEMPO moderate upper-level
turbulence in the layer from FL300 TO FL450. These conditions are
expected to persist this morning.

Although, AIRMET Sierra for mountain obscuration is not currently
posted for any islands, it may be needed later today for the
windward Big Island, and possibly Maui.

&&

.MARINE...
Strengthening high pressure to the northeast will allow trade
winds to strengthen across the near coastal waters through the
end of the week. A Small Craft Advisory (SCA) will be in effect
for all waters except the leeward waters of Oahu and Maui. The SCA
will cover both these strong trades and, with higher incoming
northwest swells, responding rough seas. Windward and locally
windier channel seas are forecast to reach 10 to 13 feet from
this afternoon and these higher seas will persist into the
weekend. Winds will trend down Sunday into early next week as a
cold front passing to the north weakens the ridge.

A long-period northwest swell is building in this morning and will
peak surf through tonight along the smaller island north and west-
facing shorelines. This swell was first reported at the northwest
offshore buoys yesterday afternoon and evening with the near coastal
CDIP buoys picking up on this higher 14 to 18 second period band late
last night. The Waimea PacIOOS buoy is already feeling these northwest
swells as nearshore wave heights are on an upward trend. Thus, a High
Surf Advisory (HSA) will be in effect for the smaller island's north
and west-facing shores through 6 AM HST Friday morning. Wave model
guidance depicts a moderate period northwest swell arriving Saturday
night. This may lift surf back to just under HSA levels by early next
week.

As the trades strengthen through Friday, rough sea conditions will
occur with surf along east-facing shores steadily picking up each
subsequent day into the weekend. Eastern-exposed shore surf may
exceed the HSA threshold of 8 feet Friday and Saturday. A downward
trend in eastern shoreline surf will begin on Sunday as the trades
winds relax.

South-facing shoreline surf will remain small each day through
Friday. There will be a small bump in southern shore surf as small
south southwest swells arrive this weekend.

Nuisance coastal flooding will remain possible through this morning's
high tide times. Daily tidal ranges will lower from Friday onward.
Please refer to the Special Weather Statement at
www.weather.gov/hfo for more information on localized impacts.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Windward Haleakala.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

DISCUSSION...Gibbs
AVIATION...Houston
MARINE...Blood

In the hours before

Special weather statement, Dec 17, 3:40 AM HST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Honolulu HI
340 AM HST Thu Dec 17 2020

HIZ001>003-005>009-012>014-016>021-023>026-180245-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
340 AM HST Thu Dec 17 2020

...NUISANCE COASTAL FLOODING DURING HIGH TIDE...

Over the next couple of days, high astronomical tides and higher
than predicted ocean water levels will align to produce nuisance
coastal flooding. This will occur around the time of early morning
high tides.

Impacts may include flooding of beaches that are normally dry,
some minor coastal erosion and salt water inundation of typically
vulnerable low-lying roads, docks, boat ramps and other coastal
infrastructure.

Visit tidesandcurrents.noaa.gov for information about predicted
astronomical tides and observed water levels in your area.
Special weather statement, Dec 17, 4:16 AM HST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Honolulu HI
416 AM HST Thu Dec 17 2020

HIZ001>003-005>009-012>014-016>021-023>026-181900-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
416 AM HST Thu Dec 17 2020

...NUISANCE COASTAL FLOODING DURING HIGH TIDE THROUGH FRIDAY...

High astronomical tides and higher than predicted ocean water
levels will combine to produce nuisance coastal flooding through
Friday morning. This will occur around the time of high tide in
the early morning hours. Water levels will gradually lower over
the weekend.

Impacts may include flooding of beaches that are normally dry,
some minor coastal erosion, and salt water inundation of typically
vulnerable low-lying roads, docks, boat ramps and other coastal
infrastructure.

Visit tidesandcurrents.noaa.gov for information about predicted
astronomical tides and observed water levels in your area.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high surf. Local standard time, as filed.

High Surf, Niihau

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
December 17, 6:00 AM HST to December 18, 6:00 AM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2020Every state in 2020This day in weather historyWarnings in Hawaii, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926984, 926985, 926986, 926987, 926988, 926989, 926990, 926991, 926992, 926993, 926994.